Maybe you’ve noticed that you’re rushing to the restroom lately. Or you’re waking up in the middle of the night to go. Perhaps you need to take way more breaks at work to pee.
There are many potential causes of frequent urination. They include, but are not limited to, an increase in water intake, a urinary tract infection (UTI), or the onset of a new disease such as diabetes, as the Mayo Clinic notes.
It’s worth asking yourself: “Have I started a new medication lately?”
That gotta-go impulse is a relatively common side effect of various drugs available over-the-counter and by prescription. “Many medications can lead to urinary retention and something we call ‘overflow incontinence,’ which is when the bladder is not able to contract and expel urine effectively, leaving urine in the bladder,” says Brooke D. Hudspeth, PharmD, an associate professor and the chief practice officer at the University of Kentucky College of Pharmacy in Lexington. Other meds may interfere with the function of the urethra and lead to leakage or cause the bladder to quickly fill up with urine and make you urinate more frequently.
Whether you’re on diuretics (“water pills”) to reduce your blood pressure, a decongestant to clear your sinuses, or a mood-stabilizing medication for bipolar disorder, here are some common medications that may cause more frequent urination.
The point of a diuretic is to increase urination. “All diuretics work to increase the excretion of water and sodium from the body through the kidneys,” explains Dr. Hudspeth. This is helpful in treating conditions like high blood pressure, swelling, heart failure, and liver or kidney disorders, she says. But frequent urination can disturb your sleep if you’re waking up multiple times to go to the bathroom. Hudspeth recommends asking your doctor if you can take diuretics earlier in the day to avoid cutting into your sleep.
RELATED: 8 Common Medications That May Cause Dehydration
2. Tricyclic Antidepressants
Urination is normally a well-orchestrated process. When your bladder fills up (and is holding that urine), the urethra — the tube connected to the bladder that empties urine — needs to stay shut to keep it all in until you decide you’re ready to go to the bathroom, says Hudspeth. What’s more, your bladder has to be able to contract to expel the urine into the urethra. Tricyclic antidepressants may interfere with both processes and lead to leakage, also called urinary incontinence.
For some people, sneezes can cause a little urine to leak. But this may also be due to an antihistamine that you’re taking to control allergy symptoms. The most common offenders are diphenhydramine (Benadryl) and chlorpheniramine (Chlor-Trimeton), says Jason Varin, PharmD, an assistant professor at the University of Minnesota College of Pharmacy in Minneapolis. “The bladder is a smooth muscle that fills up with urine. When it reaches a certain level and is full, it sends signals to the brain that it’s time to urinate,” he explains. Trouble is, certain antihistamines can relax the bladder, blunting its ability to push out urine. In the end, there is still some urine left in your bladder, which means it will fill up again faster and send that “gotta pee” signal to your brain sooner.
RELATED: 10 Common Food and Medication Interactions to Avoid
Decongestants like pseudoephedrine (Sudafed) and phenylephrine (Suphedrine PE) may help temporarily quell nasal congestion by constricting blood vessels, ultimately lessening swelling. But that effect happens to other muscles, too, including the bladder’s sphincter, says Dr. Varin. “This is the on-off valve of the bladder, and these medications may make the bladder constrict so that it’s more difficult for urine to pass from the bladder,” he says. In people with male genitalia, “decongestants can also constrict the prostate, which surrounds the urethra, also making it more difficult to pass urine,” Varin adds.
5. Calcium Channel Blockers
Among older adults who went to the doctor because of incontinence, 60 percent were taking medications that had urinary symptoms as a side effect, according to one study. Among the most common medications they were taking? Calcium channel blockers. This class of medication, used to treat hypertension, may cause the bladder to relax and affect its ability to empty properly, says Hudspeth.
RELATED: What Does Burning or Painful Urination (Dysuria) Mean?
6. Mood Stabilizers
Lithium (Lithobid) is a mood-stabilizing medication used to treat bipolar disorder, notes the National Alliance on Mental Illness (NAMI). “For some individuals, lithium is the best treatment, considered a lifesaver for some, even though it has a host of likely side effects,” says Varin. One of those potential side effects is excessive urination and thirst, which may affect up to 70 percent of individuals who take lithium long-term, according to research. While this side effect may be annoying, it can also be dangerous if the dose you’re taking is too high. “Lithium doses that are too high for an individual can lead to changes in the kidney and to a form of diabetes that impacts the function of the kidneys,” explains Varin. That condition is called diabetes insipidus, which is not the same as type 1 or 2 diabetes. “Diabetes insipidus has to do with the kidney’s ability to regulate fluids and reabsorb water properly, resulting in an increased urination of mostly fluids. In turn, that creates what some describe as an endless thirst,” he says. It can cause electrolyte and fluid imbalances, so talk to your doctor if you have these side effects.
Clozapine (Clozaril) is an antipsychotic medication that treats schizophrenia, and it can be a particularly important medication for patients who have suicidal thoughts, according to MedlinePlus. Frequent urination is one possible side effect because it can cause diabetes insipidus, says Hudspeth. One of the main complications of diabetes insipidus is dehydration, which has symptoms including thirst, dry skin, fatigue, dizziness, confusion, and nausea, according to the National Institute of Diabetes and Digestive and Kidney Diseases. Talk to your doctor if you’re on this medication and experience increased urination.
RELATED: 10 Ways to Keep Your Bladder Healthy and Happy
8. Some Medications for Type 2 Diabetes
The newer medications for type 2 diabetes, a class called sodium-glucose cotransporter-2 (SGLT2) inhibitors, work by “increasing the amount of glucose or blood sugar your kidneys excrete and pass through urine, which takes fluid with it,” says Varin. Some good news: There was a concern that SGLT2 inhibitors would also increase the risk of urinary tract infection (one symptom of UTI is a persistent urge to urinate, per the Mayo Clinic), but research has failed to find that connection.
9. Alpha Blockers
Alpha blockers, such as doxazosin (Cardura), prazosin (Minipress), and terazosin (Hytrin), are another class of medications used to treat high blood pressure. They work by relaxing blood vessels to allow for adequate blood flow — but they may also relax the muscles of the urethra and cause urinary incontinence, says Hudspeth. According to the Mayo Clinic, these drugs are often used in combination with other blood-pressure-lowering drugs, such as diuretics, so there’s a chance that increased urination issues could be caused by one or both of these medications.
RELATED: The Possible Benefits of Metformin for Type 2 Diabetes and Other Health Conditions
Opioids are drugs that can be prescribed by doctors to treat pain, such as oxycodone (OxyContin), hydrocodone (Vicodin), morphine (Arymo), and methadone (Dolophine), according to the Centers for Disease Control and Prevention (CDC). These are highly addictive, and as many as 1 in 4 people who are treated long-term with these drugs experience opioid addiction, per the CDC. Clearly, that is the chief concern. But a lesser side effect is urinary problems, according to research. Opioids can impair your bladder’s ability to empty by interfering with proper bladder contraction. Your doctor may be able to prescribe other pain control medications if you’re experiencing side effects.
If you have any concerns about your medication or new onset of urinary changes, speak to a primary care provider for an evaluation and medical guidance.